Alert archive / California / Flash Flood Warnings in 2023
Flash Flood Warning 21, NWS Hanford, CA
NWS Hanford, CA issued this flash flood warning at Mar 11, 2023, 1:11 PM PST for Fresno County, Madera County, Mariposa County, California. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 11, 2023, 1:11 PM PST (21:11 UTC)
- Expired
- Mar 11, 2023, 6:15 PM PST
- In force
- 5 hr
- Issued by
- NWS Hanford, CA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Fresno County, CA, Madera County, CA, Mariposa County, CA
The radar
The San Joaquin Valley radar (KHNX), 125 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Oakland, CA (KOAK), launched 12:00Z, 9.2 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1105 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 159 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
827
WGUS56 KHNX 112111
FFWHNX
CAC019-039-043-120015-
/O.NEW.KHNX.FF.W.0021.230311T2111Z-230312T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Hanford CA
111 PM PST Sat Mar 11 2023
The National Weather Service in Hanford has issued a
* Flash Flood Warning for...
Northern Fresno County in central California...
Northeastern Madera County in central California...
Central Mariposa County in central California...
* Until 415 PM PST.
* At 111 PM PST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Oakhurst, Chilkoot Meadow, Poison Ridge, Minarets, Batterson, Fish
Camp, Graveyard Meadow, Clover Meadow Wilderness Office and
Ahwahnee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3744 11977 3761 11929 3740 11926 3737 11925
3736 11973
FLASH FLOOD...RADAR INDICATED
$$
AJP2 follow-up statements
081
WGUS56 KHNX 112316
FFWHNX
CAC019-039-043-120215-
/O.EXT.KHNX.FF.W.0021.000000T0000Z-230312T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Hanford CA
316 PM PST Sat Mar 11 2023
The National Weather Service in Hanford has extended the
* Flash Flood Warning for...
Northern Fresno County in central California...
Northeastern Madera County in central California...
Central Mariposa County in central California...
* Until 615 PM PST.
* At 316 PM PST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Oakhurst, Chilkoot Meadow, Poison Ridge, Minarets, Batterson, Fish
Camp, Graveyard Meadow, Clover Meadow Wilderness Office and
Ahwahnee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3744 11977 3761 11929 3740 11926 3737 11925
3736 11973
FLASH FLOOD...RADAR INDICATED
$$
AJP991
WGUS76 KHNX 120205
FFSHNX
Flash Flood Statement
National Weather Service Hanford CA
605 PM PST Sat Mar 11 2023
CAC019-039-043-120215-
/O.EXP.KHNX.FF.W.0021.000000T0000Z-230312T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Fresno CA-Madera CA-Mariposa CA-
605 PM PST Sat Mar 11 2023
...FLASH FLOOD WARNING WILL EXPIRE AT 615 PM PST THIS EVENING FOR
NORTHERN FRESNO, NORTHEASTERN MADERA AND CENTRAL MARIPOSA COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
A Flood Watch remains in effect until 1000 AM PDT Wednesday for a
portion of central California.
LAT...LON 3744 11977 3761 11929 3740 11926 3737 11925
3736 11973
$$
PierceWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hanford, CA wrote its last area forecast discussion before this flash flood warning went out at Mar 11, 12:28 PM PST, 43 minutes earlier.
Area forecast discussion, Mar 11, 12:28 PM PST, 43 minutes before
Area Forecast Discussion National Weather Service Hanford CA 1228 PM PST Sat Mar 11 2023 .SYNOPSIS... Spotty Showers and Thunderstorms will mainly be favored for the communities adjacent to and in orographically favored regions of the Sierra Nevada Mtn for today. This rainfall will continue to aid in snow melt for elevations below 5000 feet. Rivers and Streams, in our CWA, continue to see increased river flows and flooding since yesterday's storm which has dumped heavy rain on top of snow. After today's thunderstorm event, the next chance of rain should occur Monday night into Wednesday. Rivers and Streams will continued to have to be monitored for the duration of this event. && .DISCUSSION... The Storm Prediction Center continues to suggest possible convection for the San Joaquin Valley this afternoon into this evening. A steep lapse rate, in addition to strong / low amplitude westerlies, could help fire up spotty storms in the area. Any Thunderstorm that form could bring heavy rain, small hail, gusty winds, and lightning. Except for a few spotty remnant showers, Sunday into Monday afternoon will remain dry throughout most of the CWA before another storm enters our region. Although we will have to monitor any changes as of currently, we are forecasting approximately 1"-2" of rain for the entire Central Valley. Lesser amounts will be found in the Eastern and Southern portion of the Valley. The Sierra Nevada mountains could receive widespread amounts of 5"-6" of rain, with higher amounts in localized areas. Similar to yesterdays storm, snow levels will continue to remain high to approximately 7000 feet; suggesting rain on top of snow once again. We will have to monitor rivers and creek as snow melt and water logged soils may increase flow. && .AVIATION... The San Joaquin Valley can see continued MFVR conditions with rain showers and possibly IFR conditions in mountains due to heavier possible precipitation in the form of thunderstorms. && .AIR QUALITY ISSUES... None. && .CERTAINTY... The level of certainty for days 1 and 2 is medium. The level of certainty for days 3 through 7 is medium. Certainty levels include low...medium...and high. Please visit www.weather.gov/hnx/certainty.html for additional information and/or to provide feedback. && .HNX WATCHES/WARNINGS/ADVISORIES... Flood Watch through Wednesday morning for CAZ300>336. Winter Storm Warning until 10 AM PDT Sunday for CAZ323-326>331. && public...Chamberlain aviation....Chamberlain weather.gov/hanford
In the hours before
Local storm report, Mar 11, 12:14 PM PST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
1214 PM PST SAT MAR 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 AM FLOOD 2 NNE EXETER 36.33N 119.12W
03/11/2023 TULARE CA PUBLIC
RECEIVED AN IMAGE ON FACEBOOK OF FLOODING OF
THE FRIANT KERN CANAL AT SR 198.
&&
JPKThe office that day
Everything else NWS Hanford, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 10, 4:16 PM PST | Areal Flood Warning | HNX | Tulare | 16 hr |
| Mar 10, 5:45 PM PST | Areal Flood Warning | HNX | Fresno, Kings, Tulare | 14 hr |
| Mar 10, 5:51 PM PST | Flash Flood Warning | HNX | Kern, Tulare | 14 hr |
| Mar 10, 6:01 PM PST | Areal Flood Advisory | HNX | Fresno | 13 hr |
| Mar 10, 6:16 PM PST | Flash Flood Warning | HNX | Madera, Mariposa | 4 hr |
| Mar 10, 7:01 PM PST | Flash Flood Warning | HNX | Fresno, Madera, Mariposa | 3 hr |
| Mar 10, 8:56 PM PST | Flash Flood Warning | HNX | Fresno | 3 hr |
| Mar 10, 9:23 PM PST | Areal Flood Warning | HNX | Tulare | 3 hr |
| Mar 10, 10:19 PM PST | Flash Flood Warning | HNX | Madera, Mariposa | 3 hr |
| Mar 10, 11:11 PM PST | Areal Flood Advisory | HNX | Madera | 83 min |
| Mar 11, 12:34 AM PST | Flash Flood Warning | HNX | Madera | 14 hr |
| Mar 11, 1:59 AM PST | Areal Flood Advisory | HNX | Madera, Mariposa | 3 hr |
| Mar 11, 2:40 AM PST | Dense Fog Advisory | HNX | Fresno, Kings | 7 hr |
| Mar 11, 3:45 AM PST | Areal Flood Advisory | HNX | Fresno, Madera | 3 hr |
| Mar 11, 1:57 PM PST | Flash Flood Warning | HNX | Tulare | 11 hr |
| Mar 11, 1:57 PM PST | Special Weather Statement | HNX | Tulare | 33 min |
| Mar 11, 2:04 PM PST | Special Weather Statement | HNX | Kern | 26 min |
| Mar 11, 2:14 PM PST | Special Weather Statement | HNX | 31 min | |
| Mar 11, 2:28 PM PST | Special Weather Statement | HNX | 32 min | |
| Mar 11, 2:43 PM PST | Areal Flood Advisory | HNX | Kern | 11 hr |
| Mar 11, 2:50 PM PST | Special Weather Statement | HNX | Kern | 25 min |
| Mar 11, 3:01 PM PST | Special Weather Statement | HNX | Tulare | 29 min |
| Mar 11, 3:11 PM PST | Special Weather Statement | HNX | Kern | 34 min |
| Mar 11, 3:20 PM PST | Special Weather Statement | HNX | Kern | 25 min |
| Mar 11, 3:23 PM PST | Special Weather Statement | HNX | Fresno | 37 min |
| Mar 11, 3:38 PM PST | Tornado Warning | HNX | Fresno | 37 min |
Nearby
Flash Flood Warnings in California, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.